Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 48, NWS Goodland, KS

June 3, 2020Hitchcock County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Jun 3, 2020, 6:16 PM CDT for Hitchcock County, Nebraska. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 3, 2020, 6:16 PM CDT (23:16 UTC)
Expired
Jun 3, 2020, 6:45 PM CDT
In force
29 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Hitchcock County, NE

The radar

The Goodland radar (KGLD), 106 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2020-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2020-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-541 J/kg
Mixed-layer LCL
1875 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:45 PM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jun 3, 2:45 PM CDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
145 PM MDT Wed Jun 3 2020

.SHORT TERM...(This evening through Friday)
Issued at 145 PM MDT Wed Jun 3 2020

Tonight...strong to severe thunderstorms are expected to continue
moving east-southeast through early evening before losing their
severity and eventually dissipating a few hours after midnight. Low
temperatures are expected to be in the mid 50s to low 60s.

Thursday-Thursday night...there is a slight chance for late
afternoon and evening thunderstorms as another weather
disturbance moves through under northwest flow aloft. Areal
coverage appears to be much less compared to the past few days but
we continue to advertise that severe storms are possible. High
temperatures are expected to be in the low 90s to near 100. Low
temperatures are expected to fall into the mid 50s to mid 60s.

Friday...at present time it appears that we'll be thunderstorm free
during the day but will have to watch the far western/northwest
fringes closely as GFS advertising another disturbance approaching
per 700-500mb relative humidity. High temperatures reach the mid 90s
to around 100.

.LONG TERM...(Friday Night through Wednesday)
Issued at 1254 PM MDT Wed Jun 3 2020

For this extended discussion the same pattern continues. An upper-
level ridge building over the High Plains with an upper-level close
low over the SOCAL coast. This low will move up the west side of the
ridge and become an open wave by the time it reached the top of the
axis. Later in the period, the ridge will move eastward while a
trough moves into the Rockies from the PACNORWEST and bring with it
an associated surface front that looks to impact the area on Monday
night through Tuesday.

So this pattern will produce temperatures above normal Saturday
through Monday (Middle to upper 90s) with a slight chances of
afternoon and evening thunderstorms associated with open wave within
the southwestern flow on the western side of the ridge. Followed by
a chance of precipitation Monday night into Tuesday with the front
passing through the area. Behind the front, Tuesday and Wednesday
will see temps closer to normal (upper 70s to lower 80s).

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1050 AM MDT Wed Jun 3 2020

For KGLD and KMCK, vfr conditions are expected through the period
outside of any convection. Winds outside of any convection are
expected to be below 12kts and will be variable in direction
through the next 24 hours. Showers and thunderstorms will be
possible at KGLD in the 22z-00z timeframe and KMCK in the 00z-03z
timeframe. Primary hazards will be outflow wind gusts over 50kts,
large hail, locally heavy rainfall and a small threat for blowing
dust due to the strong outflow. Any of these hazards could produce
sub vfr conditions. At this time have a VCTS mention until
confidence increases in specific timing and hazard of a
thunderstorm impacting either terminal.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...BW
AVIATION...99
Hazardous weather outlook, Jun 3, 2:10 PM CDT, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
110 PM MDT Wed Jun 3 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
110 PM MDT Wed Jun 3 2020 /210 PM CDT Wed Jun 3 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a Slight Risk for severe thunderstorms across the majority
of the Tri-State area through 9 PM MDT (10 PM CDT). A Marginal Risk
for severe weather is in place for the remainder of the area. Hail up
to the size of golf balls, damaging wind gusts to 70 mph and locally
heavy rainfall which could cause flash flooding are all possible.
The strong and sudden wind gusts could produce blowing dust and
significant reductions in visibility. Landspout tornados will also be
possible primarily along and west of the Colorado Kansas border for
the first few hours of thunderstorm development.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

There is a Marginal Risk for severe thunderstorms across the
majority of the Tri-State area during the late afternoon and evening
hours on Thursday. Large hail and damaging winds are the primary
hazards.

Elevated fire weather conditions are expected across far eastern
Saturday. Critical fire weather conditions are expected across far
eastern Colorado Sunday. If trends continue a Fire Weather Watch will
be issued in the next day or two. Near critical fire weather
conditions are expected across far eastern Colorado Monday through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed from 2 PM MDT (3 PM CDT) through 9
PM MDT (10 PM CDT). We would appreciate reports of severe weather
via telephone and social media.

In the hours before

Local storm report, Jun 3, 5:42 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
442 PM MDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     8 ENE CLARKVILLE        40.43N 102.48W
06/03/2020  E50 MPH          YUMA               CO   TRAINED SPOTTER

&&
Local storm report, Jun 3, 5:46 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
446 PM MDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             3 N BENKELMAN           40.10N 101.54W
06/03/2020  E0.25 INCH       DUNDY              NE   TRAINED SPOTTER

&&
Local storm report, Jun 3, 5:49 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
449 PM MDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             ARAPAHOE                38.85N 102.17W
06/03/2020  E1.00 INCH       CHEYENNE           CO   TRAINED SPOTTER

&&
Special weather statement, Jun 3, 5:59 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Goodland KS
459 PM MDT Wed Jun 3 2020

COZ092-032330-
Cheyenne County CO-
459 PM MDT Wed Jun 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO UNTIL 530 PM MDT...

At 459 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northwest of Cheyenne Wells to 16
miles east of Kit Carson. Movement was southeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Cheyenne Wells and Firstview.

This includes Highway 385 between mile markers 136 and 161.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3867 10262 3901 10258 3896 10224 3861 10227
      3861 10249
TIME...MOT...LOC 2259Z 315DEG 16KT 3890 10252 3870 10251

Husted
Special weather statement, Jun 3, 6:00 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Goodland KS
500 PM MDT Wed Jun 3 2020

KSZ027-041-032330-
Wallace KS-Greeley KS-
500 PM MDT Wed Jun 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WALLACE AND NORTH
CENTRAL GREELEY COUNTIES UNTIL 530 PM MDT...

At 500 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Weskan, or 10 miles southwest of Sharon Springs,
moving southeast at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sharon Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3875 10203 3894 10183 3885 10149 3854 10173
TIME...MOT...LOC 2300Z 315DEG 16KT 3878 10187

Husted
Local storm report, Jun 3, 6:11 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
511 PM MDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             13 NNW MAX              40.27N 101.53W
06/03/2020  M0.70 INCH       DUNDY              NE   TRAINED SPOTTER

            RELAYED VIA SOCIAL MEDIA.

&&

MRC

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:17 PM CDTSpecial Weather StatementGLDCheyenne13 min
Jun 3, 4:13 PM CDTSevere Thunderstorm WarningGLDCheyenne62 min
Jun 3, 5:01 PM CDTSpecial Weather StatementGLDWallace14 min
Jun 3, 5:16 PM CDTSpecial Weather StatementGLDWallace14 min
Jun 3, 5:32 PM CDTSpecial Weather StatementGLDWallace28 min
Jun 3, 6:00 PM CDTSpecial Weather StatementGLDWallace30 min
Jun 3, 6:27 PM CDTSpecial Weather StatementGLDGreeley18 min
Jun 3, 6:34 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins56 min
Jun 3, 6:48 PM CDTSpecial Weather StatementGLDWichita27 min
Jun 3, 2:05 PM CDTSpecial Weather StatementGLDKit Carson25 min
Jun 3, 2:31 PM CDTSevere Thunderstorm WarningGLDKit Carson28 min
Jun 3, 2:41 PM CDTSpecial Weather StatementGLDKit Carson19 min
Jun 3, 2:45 PM CDTSpecial Weather StatementGLDKit Carson15 min
Jun 3, 2:59 PM CDTSpecial Weather StatementGLDKit Carson16 min
Jun 3, 3:10 PM CDTSevere Thunderstorm WarningGLDKit Carson25 min
Jun 3, 3:17 PM CDTSpecial Weather StatementGLDKit Carson13 min
Jun 3, 3:25 PM CDTSevere Thunderstorm WarningGLDKit Carson65 min
Jun 3, 3:37 PM CDTSevere Thunderstorm WarningGLDKit Carson, Yuma68 min
Jun 3, 4:09 PM CDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson66 min
Jun 3, 4:51 PM CDTSpecial Weather StatementGLDKit Carson24 min
Jun 3, 5:04 PM CDTSevere Thunderstorm WarningGLDCheyenne56 min
Jun 3, 5:13 PM CDTSevere Thunderstorm WarningGLDYuma62 min
Jun 3, 5:53 PM CDTSevere Thunderstorm WarningGLDYuma52 min
Jun 3, 5:59 PM CDTSpecial Weather StatementGLDCheyenne31 min
Jun 2, 7:04 PM CDTSevere Thunderstorm WarningGLDHitchcock, Red Willow37 min
Jun 2, 8:26 PM CDTFlash Flood WarningGLDHitchcock4 hr
Jun 2, 8:34 PM CDTSpecial Weather StatementGLDRed Willow26 min
Jun 2, 8:58 PM CDTSpecial Weather StatementGLDRed Willow32 min
Jun 3, 5:15 PM CDTSpecial Weather StatementGLDDundy15 min
Jun 3, 5:21 PM CDTSpecial Weather StatementGLDDundy24 min
Jun 3, 5:33 PM CDTSpecial Weather StatementGLDDundy27 min
Jun 3, 5:40 PM CDTSevere Thunderstorm WarningGLDDundy65 min
Jun 3, 6:44 PM CDTSpecial Weather StatementGLDHitchcock31 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.